Ontario public health measures
COVID-19 Info | Information sur la COVID-19 | COVID-19 Vaccine Vaccine Receipt | COVID-19 Self-Assessment

Middlesex-London Health Unit

🔍Search
🔍
Home
Inner Nav

ALERT: Recent Increase in Overdoses Linked to Opioids Being Sold and Distributed as Crystal Methamphetamine

Posted by on

On advisement from community partners at Regional HIV/AIDS Connection (RHAC) and the London InterCommunity Health Centre (LIHC), the Middlesex-London Health Unit (MLHU) is issuing an urgent warning to individuals who use crystal methamphetamine. Point-of-care testing conducted by LIHC after reports of increased overdoses since Wednesday among people who do not use opioids, has found that a substance believed to be crystal methamphetamine is in fact, fentanyl.

The MLHU is joining its partners in advising those who use crystal methamphetamine to use extreme caution, as a product being distributed and sold as crystal meth is fentanyl, which has led to several overdoses in the last few days. Reports indicate the substance appears clear when purchased but turns white or yellow after being heated or burnt; it has also been described as having a “salty” taste.

Because ingesting even small amounts of fentanyl can prove to be fatal, evidence that it is being sold without the buyer ever being aware of the risk is cause for great concern.

“Finding that fentanyl is being sold as crystal meth is incredibly worrisome. Ingesting this substance can lead to unintended and deadly consequences,” says Dr. Alex Summers, Medical Officer of Health at the Middlesex-London Health Unit. “It’s extremely important that people who use crystal meth take extra steps to stay as safe as possible.”

“Carepoint Supervised Consumption and Treatment Service is able to identify these life-threatening trends quickly because of the relationships built with those who use our services,” says Sonja Burke, Director of Harm Reduction Services at Regional HIV/AIDS Connection. “This situation shows how dangerous the fast-paced and ever-changing landscape of the tainted drug supply is and why we continue to see drug poisoning deaths in our community.”

“The community of people who use drugs in London deserves praise for identifying this deadly batch so quickly. Their quick actions prompted the testing that confirmed that what they thought was crystal meth, was actually fentanyl,” says Dr. Andrea Sereda, Physician at London InterCommunity Health Centre. “We are grateful that they took this life-saving action for their peers. We will continue to monitor this situation and will keep those who use drugs and our partners informed as the situation evolves.”

Those who use crystal methamphetamine are advised to follow these harm reduction steps:

• Taste the substance before using to determine if it has a “salty” taste;
• Avoid using alone and use in small doses;
• If you do use alone, tell someone where you are and ask them to check on you;
• Make sure to have a naloxone kit. Visit www.healthunit.com/naloxone for more details;
• Avoid mixing substances,
• Use the services of Carepoint, 186 King Street, seven days a week from 9:00 a.m. to 9:00 p.m.

Media Contact:
Dan Flaherty, Communications Manager, Middlesex-London Health Unit
519-663-5317 ext. 2469 or 519-617-0570 (cell.)

Spokespeople:
Dr. Alex Summers, Medical Officer of Health, Middlesex-London Health Unit

Sonja Burke, Director of Harm Reduction Services, RHAC

Dr. Andrea Sereda, Physician, London InterCommunity Health Centre